Nebraska, 2022High Wind in Nebraska, April 23, 2022
April 23, 2022 · NWS OAX · 10 events in 10 counties and zones
Strong wind gusts were observed April 23.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong wind gusts were observed April 23.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 23, 5:29 AM CST, 41 minutes earlier.
Area forecast discussion, Apr 23, 5:29 AM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
629 AM CDT Sat Apr 23 2022
...Updated for 12Z Aviation Forecast Discussion...
.DISCUSSION...
Issued at 310 AM CDT Sat Apr 23 2022
There are several forecast concerns in the short term - today
into tonight. These concerns include possible severe storms today,
strong winds today into tonight and extreme fire danger for at
least parts of the area this afternoon and early evening.
Yesterday was windy with highs in our forecast area ranging from
81 at Harlan to 90 at Norfolk. Today we do not expect to be quite
as warm, but should reach the mid 70s to lower 80s.
Water vapor satellite imagery early this morning showed a cold low
back over the WY/CO border area and diffluent flow across much of
KS/NE/SD. 12 hour height falls at 500 mb last evening were over
100 meters in CO. This is quite a system, and has support from
winds of 100 knots or more at 300 mb from nrn CA into AZ and NM.
Models indicate that the 500 mb height fall center should track
up into northeast SD by this evening, with the low strengthening
as it does so. Surface low should continue to track northeast
across SD today, then to northern MN by Sunday morning. Winds in
our area should be sustained mostly 25 to 35 mph with gusts to
around 55 mph possible. Can not totally rule out some gusts of
60 mph or more but think for now that they would be very spotty.
We will monitor in case we need to go with a high wind warning.
Expanded the wind advisory for all of the area earlier, and kept
that until 7 pm. An extension in time could be needed, with
chances of that highest in northeast NE. With the strong winds and
decreasing RH behind the cold front/dry line today, converted the
fire weather watch to a Red Flag Warning and expanded it a bit.
Strongest convection has been to our west so overnight through
3 am cdt, but we will probably at least some isolated to
scattered storms through the morning. These could approach severe
limits, but the higher chance of organized severe storms seems to
be this afternoon. That would be along and ahead of the cold
front that will be pushing through the area. These will develop in
an area with ML CAPE values of 1000 to 1500 J/kg and 1-6 km bulk
shear of 40 to 60 knots. Could see storms develop as early as 1 pm
but more likely closer to 3 pm. Storms should exit the area to
the southeast by mid evening, and possibly even before 7 pm. Then
it looks mainly dry the rest of the night.
Have some concern that our far northern counties could see some
rain or snow shower Sunday into Sunday evening, but did not
include that for now with the general model consensus keeping
measurable precipitation north of our area. Highs will be cooler
on Sunday, 50s north and 60s south.
Sunday night through Wednesday looks dry with warming trend. A mid
level ridge will build across the northern and central Plains
during the period. Look for highs in the 50s to lower 60s Monday,
mostly 60s Tuesday, then mostly 70s Wednesday.
Model agreement drops off later in the week, with some low chances
for precipitation. Highest chances seem to be Wednesday night into
Thursday. Highs both Thursday are likely to reach the 70s or lower
80s then look for highs to cool and only reach the 60s Saturday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 630 AM CDT Sat Apr 23 2022
Strong wind today is the main concern. Ceilings as of 630 am were
mostly at or above 3500 feet but in any SHRA or TSRA they could
drop down to the MVFR category. Winds will turn more to the west
later today and should decrease, at least a little, toward early
evening. After this morning, left chance of TSRA out of TAFs,
since chances seemed higher east of KOMA and KLNK.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 7 PM CDT this evening for NEZ011-012-015>018-
030>034-042>045-050>053-065>068-078-088>093.
Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
evening for NEZ011-012-015>018-030>034-042>045-050-051-065-
066-078-088-089.
IA...Wind Advisory until 7 PM CDT this evening for IAZ043-055-056-069-
079-080-090-091.
Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
evening for IAZ043.
&&
DISCUSSION...Miller
AVIATION...MillerHazardous weather outlook, Apr 23, 3:57 AM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
457 AM CDT Sat Apr 23 2022
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-240000-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
457 AM CDT Sat Apr 23 2022
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Today and Tonight
Strong south winds with gusts up to 55 mph are expected to
continue for the area much of today. As a result, a Wind Advisory
remains in effect. Isolated gusts of higher than 55 mph will be
possible. The strong winds could cause some power outages and
create areas of blowing dust that could reduce visibility. The
winds in combination with decreasing relative humidity will push
the fire danger into the very high or extreme category this
afternoon and evening, mostly along west of a line from about
Onawa to Fremont and Beatrice, where a Red Flag Warning has been
issued.
There is a chance that a severe storm or two could affect the
area this morning or early afternoon. The main hazard would be
damaging winds, but isolated hail is possible.
Severe storm chances seem higher from about 2 pm to 7 pm. There
is a risk of severe storms, mostly east of a line from around
Logan Iowa to Plattsmouth and Tecumseh. Strong wind gusts should
be the main hazard, though spotty hail could occur. There is also
a small chance for a brief tornado.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not likely, but any severe weather reports
that you can pass along will be appreciated.
In the hours before
Local storm report, Apr 23, 4:21 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
521 AM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 AM HAIL 4 ESE COUNCIL BLUFFS 41.21N 95.79W
04/23/2022 E0.50 INCH POTTAWATTAMIE IA PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0510 AM HAIL GLENWOOD 41.05N 95.74W
04/23/2022 M1.00 INCH MILLS IA PUBLIC
TIME ESTIMATED FROM RADAR.
&&Local storm report, Apr 23, 4:27 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
527 AM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 AM HAIL 1 E ELKHORN 41.28N 96.22W
04/23/2022 E0.50 INCH DOUGLAS NE PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0459 AM HAIL 3 ENE MURRAY 40.93N 95.88W
04/23/2022 E0.50 INCH CASS NE PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&Local storm report, Apr 23, 4:30 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 AM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 AM HAIL 4 S BENNINGTON 41.32N 96.14W
04/23/2022 E1.00 INCH DOUGLAS NE PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Local storm report, Apr 23, 5:07 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
607 AM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM HAIL WALNUT 41.48N 95.22W
04/23/2022 M1.00 INCH POTTAWATTAMIE IA TRAINED SPOTTER
SPOTTER CALLED WFO DMX REPORTING 1" HAIL IN
WALNUT.
&&Local storm report, Apr 23, 5:13 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
613 AM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 AM HAIL FORT CALHOUN 41.46N 96.03W
04/23/2022 M1.25 INCH WASHINGTON NE TRAINED SPOTTER
PICUTRE FROM SOCIAL MEDIA, ESTIMATED TIME
BASED ON RADAR.
&&Local storm report, Apr 23, 5:41 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
641 AM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM HAIL 4 NNW BOYS TOWN 41.31N 96.16W
04/23/2022 E1.00 INCH DOUGLAS NE PUBLIC
AT 156TH AND FORT.
&&High Wind, Madison
- When
- April 23, 6:10 AM CST
- Where
- Madison forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
Norfolk ASOS measured a peak wind gust of 68 mph.
High Wind, Platte
- When
- April 23, 8:06 AM CST
- Where
- Platte forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
Columbus AWOS measured a peak wind gust of 59 mph.
High Wind, Lancaster
- When
- April 23, 8:36 AM CST
- Where
- Lancaster forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.784, -96.688 (the zone’s center; the record gives no point)
Lincoln ASOS measured a peak wind gust of 61 mph.
High Wind, Cass
- When
- April 23, 8:55 AM CST to 10:15 AM CST
- Where
- Cass forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 40.910, -96.141 (the zone’s center; the record gives no point)
Plattsmouth AWOS measured sustained winds of at least 40 mph for 1 hour 20 minutes.
High Wind, Knox
- When
- April 23, 9:56 AM CST
- Where
- Knox forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Personal weather station measured a peak wind gust of 60 mph.
High Wind, Cedar
- When
- April 23, 10:00 AM CST
- Where
- Cedar forecast zone
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
Interpolation of area wind data show that the county likely met high wind criteria for the date.
High Wind, Burt
- When
- April 23, 10:02 AM CST
- Where
- Burt forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.852, -96.329 (the zone’s center; the record gives no point)
Tekamah ASOS measured a peak wind gust of 66 mph.
High Wind, Douglas
- When
- April 23, 10:03 AM CST
- Where
- Douglas forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
Omaha Eppley ASOS measured a peak wind gust of 62 mph.
High Wind, Richardson
- When
- April 23, 11:46 AM CST
- Where
- Richardson forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.125, -95.717 (the zone’s center; the record gives no point)
Falls City ASOS measured a peak wind gust of 61 mph.
High Wind, Jefferson
- When
- April 23, 12:28 PM CST
- Where
- Jefferson forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.176, -97.143 (the zone’s center; the record gives no point)
Personal weather station measured a peak wind gust of 60 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Indiana, April 23, 20222 deaths · $1,000 · 1 event
- Blizzard in North Dakota, April 23 to 24, 2022$60 million · 22 events
- Rip Current in Florida, April 23, 20221 death · 1 injured · 1 event
- Tornadoes and Hail in Iowa, April 23, 2022$29,000 · EF1 · 50 events
- Tornadoes and Hail in Oklahoma, April 23 to 24, 2022$203,000 · EF0 · 22 events
- Tornado and Flash Flooding in Minnesota, April 23, 2022$290,000 · EF0 · 8 events
- Wildfire and High Wind in South Dakota, April 23, 2022$79,000 · 63 kt wind · 23 events
- Damaging Winds in Minnesota, April 23, 2022$15,000 · 52 kt wind · 5 events
- Blizzard and Winter Storm in South Dakota, April 23 to 24, 202213 events
- Wildfire and High Wind in Iowa, April 23, 202259 kt wind · 12 events
- Wildfire and High Wind in Nebraska, April 23, 20221 injured · 59 kt wind · 3 events
- High Wind in South Dakota, April 23 to 24, 202266 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020066, 1020067, 1020065, 1023444, 1023445, 1023447, 1020062, 1020063, 1020068, 1020064.